Do you often feel nervous or hyperactive? If the answer is yes, it's possible that your asthma medications may be causing this reaction. Although medications can successfully treat asthma symptoms, they may also have side effects that leave you feeling jittery. Many people with asthma who experience these feelings may not realize that they may be caused by their medication.
These are medications that may cause the jitters or nervousness:
Beta-2 agonists. These drugs can be used as rescue or controller medicines and have many names. The pill or syrup forms are more likely to cause side effects. You may feel nervous, shaky, excited, or hyperactive. Your heart rate may increase, and you may have trouble sleeping.
Theophylline. This type of bronchodilator is sometimes used to control asthma. It is a long-acting drug that prevents asthma attacks and can be taken as a pill or given intravenously (into a vein). It is used for asthma that is difficult to control. It may cause you to feel jittery or nervous and hyperactive, and it can also cause a rapid heartbeat. It may cause difficulty sleeping, too.
Prednisone. This is an anti-inflammatory medication used to control serious asthma flare-ups or attacks. When taken by mouth or given intravenously, it can cause anxiety and trouble sleeping.
It can be difficult to know whether circumstances in your life or your asthma medications are responsible for your emotional changes. Keep taking your medications as directed, but talk with your health care provider about any side effects that you experience. He or she may be able to change your medications, if needed. Together, you can find treatment that protects your emotional and physical health.